Texas, 2006Flood and Lightning Strike in Texas, May 31, 2006
May 31, 2006 · NWS FWD · 2 events in 1 county or zone
1 lightning, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 31, 2:44 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, May 31, 2:44 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
344 PM CDT WED MAY 31 2006
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS MUCH OF NORTH TEXAS THIS AFTN IN A MOIST UNSTABLE
ENVIRONMENT. PLETHORA OF OUTFLOW BOUNDARIES WILL CONTINUE TO SERVE
AS FOCUS FOR REDEVELOPMENT THROUGH THE REMAINDER OF THE EVENING.
ADDITIONAL ACTIVITY ASSOCIATED WITH A WEAK FRONTAL BOUNDARY IS
ALSO APPROACHING THE RED RIVER FROM OKLAHOMA. LIGHT WIND FIELDS
ALOFT AND DEEP MOISTURE WILL CONTINUE TO ALLOW FOR SLOW MOVEMENT
AND LOCALLY HEAVY RAINFALL. EXPECT THIS ACTIVITY TO BEGIN TO
DIMINISH IN COVERAGE LATER THIS EVENING WITH LOSS OF HEATING BUT
WILL HAVE 50 POPS ACROSS THE NORTH TO COVER ONGOING ACTIVITY.
FARTHER TO THE SOUTH...WATER VAPOR IMAGERY DEPICTS UPPER LOW OFF
MIDDLE TEXAS COAST RATHER NICELY THIS AFTERNOON AND HAS SHOWN A
NORTHEAST MOVEMENT OVER THE LAST FEW HOURS. THIS IS ALLOWING
REDEVELOPMENT OF SHOWERS/TSTMS ACROSS SOUTHEAST TEXAS WITH ANOTHER
BAND OF VERY RAINFALL HEADED TOWARD THE HOUSTON AREA. WHILE ALL
MODELS HAVE CARRIED THE QPF FIELDS TOO FAR TO THE WEST TOO FAST WITH
THIS FEATURE...STILL THINK THAT THE FAR SOUTHERN COUNTIES WILL
MAINTAIN A GOOD CHANCE OF RAIN OVERNIGHT GIVEN THE LATEST TRENDS
IN RADAR/SATELLITE IMAGERY. BROAD LOW LEVEL CIRCULATION WILL ALSO
HELP MAINTAIN GOOD LOW LEVEL CONVERGENCE OVERNIGHT...AFTER HEATING
IS LOST...AS THE LOW MOVES TOWARD THE COAST. WILL KEEP THE LIKELY
POPS ACROSS THE SOUTH AND KEEP THE MENTION OF LOCALLY HEAVY RAINFALL.
UPPER LOW WILL STILL BE MEANDERING ACROSS THE MIDDLE TEXAS COAST
ON THURSDAY...BUT BUILDING RIDGE TO THE WEST SHOULD BEGIN TO PUSH
THE LOW FARTHER TO THE SOUTH. WEAK FRONT (WIND SHIFT) TO THE NORTH WILL
ALSO MOVE THROUGH ON THURSDAY. ENHANCED CONVERGENCE ALONG THIS
FEATURE WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS AGAIN
TOMORROW...BUT MOISTURE WILL BEGIN TO BE SHUNTED FARTHER SOUTH BY
EVENING. WILL CARRY 40/50 POPS ACROSS THE NORTH TOMORROW...WITH
HIGHER POPS STILL ACROSS THE SOUTH.
PRECIP CHANCES WILL DECREASE THROUGH THE END OF THE WEEK AS UPPER
RIDGE TO THE WEST BUILDS IN ACROSS THE AREA AND TAKES HOLD. LOOKS
LIKE A WARM AND DRY WEEKEND AHEAD WITH WARMER TEMPS INTO EARLY
NEXT WEEK. HAVE CONTINUED TO GO SEVERAL DEGREES ABOVE MEX GUIDANCE
TEMPS INTO NEXT WEEK WITH BUILDING RIDGE AND DRY CONDITIONS EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 68 87 66 91 / 50 50 20 20
WACO, TX 67 86 67 89 / 60 60 50 30
PARIS, TX 66 84 66 88 / 40 40 20 10
DENTON, TX 65 86 66 89 / 50 40 20 10
MCKINNEY, TX 66 85 66 89 / 50 40 20 10
DALLAS, TX 67 86 67 90 / 50 50 20 20
TERRELL, TX 67 86 67 89 / 50 50 30 20
CORSICANA, TX 67 85 67 89 / 50 50 40 30
TEMPLE, TX 68 85 69 87 / 60 60 50 40
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DUNN
Hazardous weather outlook, May 31, 1:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT WED MAY 31 2006
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
250 PM CDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT OVER ALL OF NORTH
TEXAS...WITH THE BEST CHANCES ALONG AND SOUTH OF A GOLDTHWAITE...
WACO...PALESTINE LINE. THIS IS WHERE RAINS COULD BE HEAVY AT TIMES...
RESULTING IN LOCALIZED...BRIEF FLOODING PROBLEMS. WHILE NO ORGANIZED
SEVERE WEATHER IS EXPECTED...A FEW ISOLATED STORMS COULD BECOME
SEVERE...WITH MARGINALLY SEVERE HAIL AND DOWN BURST WINDS THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM CHANCES WILL LINGER ACROSS ALL OF NORTH TEXAS THURSDAY
THROUGH FRIDAY NIGHT...WITH PROBABILITIES REMAINING HIGHEST ACROSS
THE SOUTH. A SOUTHWARD MOVING COLD FRONT WILL BRING AN END TO
PRECIPITATION CHANCES BY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT...
MAINLY ALONG AND SOUTH OF A GOLDTHWAITE...WACO...PALESTINE LINE...
WHERE THERE WILL BE A HIGHER THREAT FOR FLASH FLOODING.
42
In the hours before
Special weather statement, May 31, 2:08 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
308 PM CDT WED MAY 31 2006
TXZ115-129-312045-
EASTLAND-STEPHENS-
308 PM CDT WED MAY 31 2006
...SIGNIFICANT WEATHER UPDATE...
AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM 11 MILES SOUTHWEST OF
BRECKENRIDGE...TO 5 MILES SOUTHEAST OF EASTLAND. THESE STORMS WERE
MOVING WEST AT 10 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CARBON...CISCO...EASTLAND...
GORMAN...GUNSIGHT...HARPERSVILLE AND RANGER.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.
13
Special weather statement, May 31, 2:34 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT WED MAY 31 2006
TXZ129-130-141-312100-
COMANCHE-EASTLAND-ERATH-
334 PM CDT WED MAY 31 2006
...SIGNIFICANT WEATHER UPDATE...
AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES EAST OF
RANGER TO 19 MILES SOUTH OF CISCO...MOVING SOUTHWEST AT 5 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE CARBON...GORMAN AND RISING
STAR.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.
WITH THEIR SLOW MOVEMENT...HEAVY RAINS MAY CAUSE BRIEF LOCALIZED
FLOODING...ESPECIALLY IN URBAN AREAS.
13
Special weather statement, May 31, 2:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT WED MAY 31 2006
TXZ102-103-117-118-131-133-312115-
DENTON-HOOD-JOHNSON-PARKER-TARRANT-WISE-
338 PM CDT WED MAY 31 2006
...SIGNIFICANT WEATHER UPDATE...
AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS FROM NEAR PONDER...TO HASLET...TO 6
MILES EAST OF SPRINGTOWN. THESE STORMS WERE ESSENTIALLY STATIONARY.
THESE STORMS WILL AFFECT MUCH OF THE DALLAS...FORT WORTH
METROPLEX...INCLUDING A NUMBER OF LARGE LAKES.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.
WITH THEIR SLOW MOVEMENT...HEAVY RAINS MAY CAUSE BRIEF LOCALIZED
FLOODING...ESPECIALLY IN URBAN AREAS. BOATERS AND OTHERS ON AREA
LAKES SHOULD TAKE SHELTER FROM THE DEADLY LIGHTNING ASSOCIATED WITH
THESE STORMS.
13
Special weather statement, May 31, 3:42 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
442 PM CDT WED MAY 31 2006
TXZ130-141-312245-
COMANCHE-ERATH-
442 PM CDT WED MAY 31 2006
...SIGNIFICANT WEATHER UPDATE...
AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF DUBLIN TO 19 MILES NORTHWEST OF COMANCHE...MOVING SOUTHEAST AT 5
MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE DE LEON AND LINGLEVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.
WITH THEIR SLOW MOVEMENT...HEAVY RAINS MAY CAUSE BRIEF LOCALIZED
FLOODING...ESPECIALLY IN URBAN AREAS.
13
Special weather statement, May 31, 4:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT WED MAY 31 2006
TXZ091-312330-
MONTAGUE-
556 PM CDT WED MAY 31 2006
...SIGNIFICANT WEATHER UPDATE...
AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOWIE...MOVING SOUTHEAST AT
5 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...FORESTBURG...
MONTAGUE...NOCONA...RINGGOLD...ST. JO AND STONEBURG.
PEA-SIZED HAIL...HEAVY RAIN...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.
13
Special weather statement, May 31, 4:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CDT WED MAY 31 2006
TXZ100-312330-
YOUNG-
557 PM CDT WED MAY 31 2006
...SIGNIFICANT WEATHER UPDATE...
AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES WEST OF OLNEY. THIS STORM WAS NEARLY
STATIONARY.
CITIES IN THE PATH OF THIS STORM INCLUDE JEAN...LOVING AND OLNEY.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
13
Lightning, Young
- When
- May 31, 5:00 PM CST
- Where
- Young County, Olney
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Lightning struck an antenna at a water treatment plant, knocking out all power. The antenna was completely destroyed and could not be found. The plant had to supply water to the area manually, to allow time to ensure the water was safe to drink and the reservoir was full. The power to the plant was restored two days later.
Flood, Young
- When
- May 31, 6:23 PM CST to 7:20 PM CST
- Where
- Young forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Several roads in Olney had water over them and were closed for a short time until the water receded. The flooded areas included Jessica Road and Highway 79 at Church Street.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511234, 5511233.